Blog

Pumping up to poorer health: the dangers of steroid use for gym goers

Walk into any gym today, and you’re confronted with the sight of hard bodies, flexing muscles, bulging biceps and thigh muscles pumped so large the simple task of walking can seem troublesome! Gym goers are getting bigger – and stronger – than ever before and anabolic steroid use is on the rise. The obsession with bulking up is taking over. Unfortunately, it’s an obsession that is trending with the masses, not just some minority ‘Muscle Marys’ found at the back of the old school gym.

Teen trend on the rise
Alarmingly, adolescents are not immune from this trend. In the US, a late 2012 survey* by the Official Journal of the American Academy of Paediatrics of some 2,700 high school students found that 5.9% of boys and 4.6% of girls had used anabolic steroids to help them build muscle. This is a troubling figure considering that, according to the Centres for Disease Control and Prevention, in 2009 steroid use was reportedly ranging from 1.3 to 2.2%. There haven’t been any Australian studies as conclusive as this to compare with but it seems implausible to think that young Australian adolescents would be completely immune to the trend.

It’s no surprise that adolescents are vulnerable to steroid abuse. The majority of people take steroids with the belief that it will enhance their appearance and make them feel more confident. They believe that looking harder and stronger will give them more ‘street cred,’ more popularity, and make them look more attractive. For a vulnerable teenager eagerly waiting for puberty to run its course, anabolic steroids might seem to offer a quick-fix solution. Unfortunately though, adolescents tend to overlook the long-term damage and potentially serious side-effects that steroids can cause.

What are steroids?
Anabolic steroids are a synthetic copy of the hormone testosterone. Testosterone appears naturally in both men (in the testes) and women (in the ovaries), but men hold larger amounts. Testosterone gives strength, stamina and increased muscle size.

Any drug, if used inappropriately, can cause problems – even aspirin. But in the case of steroids, when larger doses are taken, there are likely to be serious consequences with some irreversible side-effects. The risks from steroid use are also exacerbated because anabolic steroids are a banned substance. This pushes the market underground, with potentially toxic, quasi-versions being manufactured and sold from questionable sources. There is no quality control on product purity and authenticity. To make matters worse, information about dosage and side-effects is most often not accurately documented on the packaging.

Infectious diseases
In the UK, it’s been discovered that HIV/AIDS infection among steroid injectors is now at 1.5%, the same level found in heroin users. Hepatitis infection through sharing needles to inject steroids is also common. One needle exchange in Warrington, UK, declared that 90% of their collected syringes had been used for steroids and only 10% for heroin. They also reported that teens as young as 15 were using steroids.

Gym goers seem to think that because they are not injecting narcotics, or that the person they are sharing a needle with looks “healthy”, there is no risk of disease transmission. It is reported that in the UK many gym-goers, both males and females share needles in the change rooms at the gymnasium. In fact, the amount of injections carried out in gym change rooms has been so large, that many UK gyms, including upmarket clubs, now offer needle exchange bins for their clients in the name of “health and safety”.

Side-effects
fitness for gym usersExtended use of anabolic steroids can lead to many physical and psychological health issues, some of which are irreversible. Although many users report feeling good about themselves while on steroids, extreme mood swings can also occur, including manic-like symptoms and anger or “roid rage” that may even lead to violence. Researchers have also observed that users may suffer from paranoid jealousy, extreme irritability, delusions, and impaired judgment stemming from feelings of invincibility.

Other side-effects of inappropriate use of steroids include liver tumours, kidney failure, heart attacks, strokes, severe acne, cysts, oily scalp, fluid retention, tendon ruptures and serious psychiatric problems.

Physical changes due to steroid abuse
Ironically, some of the physical changes that occur after some time on the steroids can be quite unpleasant. For men, think shrinking testicles, stunted growth (adolescent specific), baldness, reduced sperm production, and even development of breasts (gynecomastea). Women can suffer from facial hair, body hair, particularly over the chest and back, enlarged sexual organs, lowered voice, coarser skin, hair loss on the scalp, and decreased breast tissue and body fat.

So WHY do people take steroids?
Some people become addicted to steroids, although the percentage is unclear, according to the US National Institute on Drug Abuse. Steroids do not produce an immediate high, unlike other addictive narcotic drugs. The drive behind steroid abuse comes more from a person’s desire to change his or her appearance and performance. It is more likely that this drive or obsession is addictive. In addition, withdrawal from steroids is particularly unpleasant, further enticing individuals to keep using. Side-effects of withdrawal include insomnia, restlessness, fatigue, mood swings, reduced sex drive, depression and a craving for more steroids.

The attraction or obsession with anabolic steroids is invariably a disappointing one. The pursuit of health and fitness is wonderful and life affirming for people of all ages, and should be encouraged. Sadly, however, some people’s desire to be fit and healthy turns into an extreme obsession where the risks associated with steroids outweighs the perceived quick physical changes that they can bring. Despite all the negatives – the obvious health risks of HIV and hepatitis, distressing physical side-effects, dangerous psychological problems and more, the question that has to be asked is: do steroids make an individual any more attractive or admirable? Even if the answer were yes, the next question is: is it worth the risk? Most reasonable people would say a definite “no”, and that anabolic steroid abuse is simply a dangerous and myopic road to poor health.

*http://www.medpagetoday.com/upload/2012/11/19/Pediatrics-2012-Eisenberg-peds.2012-0095.pdf

Sage Institute of Fitness – it’s more than a job, it’s a rewarding career.

Vicki Tuchtan

Vicki Tuchtan

Vicki Tuchtan is the Academic Director at Sage Institute of Education. She oversees learning processes, teaching outcomes, resources and course development. A passionate advocate for bettering standards of training in Australia, she is currently writing her PhD thesis on defining quality training in the Australian vocational education sector.
Vicki Tuchtan

Comments are closed.

Get started with your new career in Fitness

Call now on 1300 664  664